Utah, 2019

Wildfire in Utah, July 16 to 31, 2019

July 16 to 31, 2019 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 22 miles west of Blanding in the Dark Canyon Wilderness area of the Manti-La Sal National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 22 miles west of Blanding in the Dark Canyon Wilderness area of the Manti-La Sal National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 2:39 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 16, 2:39 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
339 PM MDT Tue Jul 16 2019

.SHORT TERM...(Tonight through Wednesday night)
Issued at 339 PM MDT Tue Jul 16 2019

Thunderstorm coverage was a bit further west than models indicated
as the models seem to be having a tough time handling the remnant
moisture and drying things out too quickly. The focus for activity
appears to be shifting eastward late this afternoon with the focus
shifting towards the San Juans and west Elks by this evening.
Expect most activity to end after sunset. The HRRR and to some
extent NAMNest is showing some isolated thunderstorms moving in
from the south across the southern valleys and San Juans late this
evening into the early morning hours on Wednesday. Precipitable
water (PW) values, although they are decreasing across much of the
area, do show a bump up above 0.75 towards an inch in this region
overnight. Models had a very hard time picking up on the overnight
convection last night, so am leaning towards this occurring.
Increased PoPs in this area overnight with activity dissipating
by sunrise.

Much drier air moves in for Wednesday as PW values drop below 0.5.
The gradient tightens a bit with better mixing as an upper level
trough swings across the region. Enough PW remains near the Four
Corners for isolated storms possible over the San Juans Wednesday
afternoon, but for the most part, expect another hot and dry day
with critical fire weather conditions expanding to include all
lower elevations of eastern Utah and western Colorado. Upgraded
the Fire Weather Watch for remaining valley zones to a Red Flag
Warning for Wednesday and expanded it to include the Uinta Basin
zone as it looks criteria will be met there as well.

.LONG TERM...(Thursday through Tuesday)
Issued at 339 PM MDT Tue Jul 16 2019

A much drier westerly flow will follow behind the trough passage
Wednesday, with warm and dry conditions remaining through the end
of the week. Thinking this trough will act to finally push the
lingering moisture out of the region. Some breezy conditions may
occur during the afternoons with potential for critical fire
weather conditions, especially across the northern zones that
remain in closer proximity to the upper level jet. Decided not to
issue any Fire Weather Watch for Thursday yet with the Red Flag
Warning ongoing for both today and Wednesday, as conditions appear
marginal at this time, but something for later shifts to reassess.

An upper level trough will move across the northern Rockies, near
Canada on Friday, allowing the ridge of high pressure to build
back over the region by the weekend. This will also allow more
moisture to enter the region from the southwest as PW values
increase above 0.75 inches on Saturday and above an inch by early
next week. This will increase thunderstorm potential and coverage
with better chances for wetting rain by early next week. The one
concern with this moisture surge is the position of the high as it
is directly overhead as opposed to the more favorable east of the
divide positioning. The EC seems to have come around to agreement
with the GFS on the more westerly position. So, the monsoonal
moisture axis will be forced through New Mexico and Arizona, into
Nevada and western Utah. We will still see some moisture increase,
but it may not be as robust or widespread with storm coverage as
remnants of that moisture plume will get entrained and recycled
around the high. Regardless, look for an increase in showers and
thunderstorms this weekend towards early next week with continued
above normal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1137 AM MDT Tue Jul 16 2019

Expect breezy southwest winds from 10 to 15 MPH at most TAF sites
this afternoon and early this evening with occasional gusts as
high as 25 to 30 MPH. Isolated showers and thunderstorms will
occur mainly over the higher terrain with little chance for TAF
sites to be impacted by rain, though strong and unpredictable
outflow winds to 40 MPH are possible. Showers and thunderstorms
will diminish before midnight.

&&

.FIRE WEATHER...
Issued at 339 PM MDT Tue Jul 16 2019

Dry, breezy and warm conditions are expected to bring critical
fire weather conditions to portions of east-central Utah and
northwest and west-central Colorado today, with these conditions
expanding to include all lower elevations of eastern Utah and
western Colorado Wednesday. Isolated to scattered storms will
continue mainly over high elevations through this evening with
less coverage on Wednesday as much drier air moves in. Dry and
warm conditions will continue through the end of the week with
some breezes during the afternoons.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203.

     Red Flag Warning from noon to 8 PM MDT Wednesday for COZ200-202-
     203-207-290-292.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ487-490.

     Red Flag Warning from noon to 8 PM MDT Wednesday for UTZ486-487-
     490-491.

&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...NL
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 16, 3:02 AM MST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
402 AM MDT Tue Jul 16 2019

COZ001>014-017>023-UTZ022>025-027>029-171015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
402 AM MDT Tue Jul 16 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm coverage will be slightly down today as drier air
filters in from the northwest. However lightning, brief heavy
rainfall and gusty winds will all be threats with storms again
today. Fire danger is elevated today across portions of northwest
Colorado and eastern Utah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm coverage will remain very isolated into the mid to
late week period. Lightning and gusty winds will be the main
threats. Elevated fire danger is expected through the week as dry
and breezy afternoons set up in the lower valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, La Sal & Abajo Mountains

When
July 16, 4:00 PM MST to July 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The Peavine Canyon Fire began in mid July due to lightning about 22 miles west of Blanding and grew to 3,904 acres before it was contained in mid August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843545.